CDC Says It Has Seen No 'Signals' Linking COVID Vaccines and Myocarditis

FacebookTwitterPinterestEmailShare
A U.S. airman receives a COVID-19 vaccination at Aviano Air Base.
A U.S. airman receives a COVID-19 vaccination at Aviano Air Base, Italy, April 23, 2021. (U.S. Air Force/Staff Sgt. K. Tucker Owen)

The head of the Centers for Disease Control and Prevention said Tuesday that federal databases do not indicate any link between COVID-19 vaccines and heart inflammation.

But the CDC is "working with DoD to understand" what may have happened to 14 military health system patients who developed myocarditis after receiving either the Pfizer or Moderna messenger RNA vaccines, CDC Director Rochelle Walensky said.

The cases, along with 45 incidents of myocarditis across the U.S. reported to the Vaccine Adverse Events Reporting System, or VAERS, since January, were first reported by Military.com.

Read Next: How the Air Force Moved Gear, Trained Recruits and Kept Air Force One Flying Amid COVID-19

Walensky said that 200 million COVID-19 vaccines have been administered to Americans, but the federal monitoring systems do not indicate a "signal" that would flag the issue for further investigation.

"We've intentionally looked for the signal," she said.

"So, not enough data yet. Early," added Andy Slavitt, acting administrator of the Centers for Medicare and Medicaid Services.

Last week, Israeli news outlets reported that the Israeli Health Ministry is exploring a possible link between the Pfizer vaccine and myocarditis in patients, primarily young men between the ages of 20 and 40.

According to information provided to Military.com from the Defense Department, the Pentagon is tracking 14 cases in heart inflammation in the military health system following COVID-19 vaccinations.

Reports of illnesses or health problems following a vaccination do not mean the vaccine caused or contributed to the problem, only that the health condition occurred in conjunction with receiving the vaccine.

Of the 14 cases, one patient, who had tested positive for COVID-19 three months previously, developed myocarditis after their first dose of vaccine. The remaining 13 patients developed myocarditis after their second vaccine doses. Eleven received the Moderna vaccine; three got Pfizer.

Walensky said she would not comment on the DoD's ongoing review of the cases but added that the center hadn't seen the reports before.

According to the VAERS database, at least five cases of myocarditis in individuals who received their vaccines were reported between Jan. 1 and April 8: three men and two women, four of whom were between the ages of 20 and 30. One patient was 40.

The first report occurred Feb. 3; the most recent military case was reported March 15.

"Those have since been reported to us, and so those investigations are ongoing," Walensky said, referring to the DoD cases. "It is a bit of a different demographic than we normally see, and we will be working with DoD to understand what is happening in those 14 cases."

A Food and Drug Administration spokeswoman said Monday that the FDA has also not seen "any safety signals for myocarditis following administration of any authorized COVID-19 vaccines."

Myocarditis is usually caused by a virus and has been linked to the COVID-19 illness.

DoD spokesman Peter Graves praised the military, civilian DoD and contractor physicians who thought to refer their relatively young patients for cardiac evaluations after they sought medical care for symptoms following their vaccines.

"We applaud Military Health System medical professionals for considering cardiac evaluations in otherwise healthy, fit, and young individuals presenting with chest discomfort or shortness of breath following COVID-19 vaccination, given their familiarity of cardiac risk associated with the ACAM2000, a U.S. Food and Drug Administration-approved smallpox vaccine," Graves said.

In 2003, at least 10 military personnel and several civilians developed myocarditis after receiving the vaccine; two died of heart attacks. The CDC took steps to recommend that people with known heart disease avoid the smallpox vaccination.

-- Patricia Kime can be reached at Patricia.Kime@Monster.com. Follow her on Twitter @patriciakime.

Related: Navy Pulls Ahead of Other Services in Race to 100% Vaccination

Show Full Article